I had been taking Lipitor for 10 years. Last July I had terrible gall bladder pain. After blood tests and X-rays a surgeon told me I needed to have my gall bladder removed. I read on-line about statins causing gall bladder problems. I stopped taking Lipitor and the pain went away and I haven't had another attack in 7 months. Last December my Doctor called after I took a routine blood test, and said my cholesterol was up to 316 and I had to go back on statins. This time he gave me Crestor. My cholesterol was never that high, ever. It hovered around 200. I should also mention that I had a triple by pass 10 years ago. That's why they put me on Lipitor. Now, after 1 month of Crestor, I'm feeling gall bladder pain again. I'm thinking that statins block the fat and when you stop taking them, the fat comes out of your gall bladder and enters the blood stream all at once. Anyone have the same theory? Any advice on how to lower cholesterol without poisoning yourself?
I am not sure about your theory, but it does make some sense to me. I had my gallbladder out about 7 years ago, and ever since then I have had to take a medication called Colestid (generic, Colestipol). For some people, there are no problems after gallbladder removal. For me, I had so much bile in my stomach (because now that the gallbladder is gone it has nowhere to go), that I could not digest anything. Put food in my mouth, and literally 30 seconds later I was in the bathroom. My GI doctor prescribed Colestid. Colestid was originally used as a Cholesterol medication, but they found that when the medication absorbs the cholesterol and fat in the foods you eat, this stops the production of excess bile. Bile is needed to digest fat, so less cholesterol = less bile produced by the liver and then stored in your gallbladder (or for me, what used to be my gallbladder!).
Colestid is not a statin. It was out long before those were ever mentioned. But I feel that being that statins effect the level of cholesterol in your bloodstream, it may in turn effect the amount of bile that needs to be produced and stored in your gallbladder.
Last edited by purple2067; 02-01-2010 at 07:18 PM.
Whether or not statins impact your gallbladder, I do not know. However, I do know that fat is not stored in your gb so there is no way that "the fat comes out of your gallbladder and enters the blood stream all at once." That's not how it works.
The gb constricts to spew bile into your digestive tract to digest the fat that you've eaten. GB pain comes from one of two things: gallstones in the gb which cause pain when the gb constricts to spew the bile. Thus the need to eat low fat when you have stones so that it doesn't clamp down on the stones (they are spiney). The other way pain occurs is that the gb is low functioning so that it has to try harder to constrict to spew the bile and still doesn't manage to do it effectively. Also, you need to keep in mind that low fat diets can produce gallstones as well as high fat ones. Oddly enough, a large number of thin women have gallstones - far more than you would think - and I'm one of them! At 5'2" and 105 lbs, jogging religiously and low BMI, I had them. They run in my family....but my sister was still stunned that I had them - thought I was the last person that would! Oh well...and she's been on lipitor for many years and never has had a gb problem. She just got the bad copy of the family cholesterol gene.
I've read about the wacky effects statins can have sometimes. My problem with statins was that my elbow joints felt like they had to pop, but would not. I play tennis and that was an uncomfortable feeling, to say the least. I have a friend that developed several muscle issues with Lipitor.
I lower my cholesterol using natural means now. I eat a low carb/ paleo diet, plus take 2000mgs of EPA/DHA from fish oil, and 6000ius of D3 a day. And I feel great for it! My cholesterol numbers are greatly improved. My cholesterol has not only decreased, but the size of my cholesterol has gone from the dangerous small kind to the larger fluffy size.
Last edited by mod-anon; 02-02-2010 at 11:55 AM.
Reason: Please read the posting rules